Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 34, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 7, 2016, 2:08 PM MDT for Bear Lake County, Idaho. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2016, 2:08 PM MDT (20:08 UTC)
- Expired
- Aug 7, 2016, 2:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Bear Lake County, ID
The radar
The Salt Lake City radar (KMTX), 151 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087 WUUS55 KPIH 072008 SVRPIH IDC007-072045- /O.NEW.KPIH.SV.W.0034.160807T2008Z-160807T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 208 PM MDT SUN AUG 7 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BEAR LAKE COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 245 PM MDT * AT 208 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER DINGLE...OR NEAR MONTPELIER... AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... DINGLE...PARIS...GENEVA SUMMIT AND GENEVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4216 11130 4222 11140 4250 11105 4227 11105 TIME...MOT...LOC 2008Z 226DEG 29KT 4223 11128 $$ VALLE
1 follow-up statement
185
WWUS55 KPIH 072040
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
240 PM MDT SUN AUG 7 2016
IDC007-072049-
/O.EXP.KPIH.SV.W.0034.000000T0000Z-160807T2045Z/
BEAR LAKE ID-
240 PM MDT SUN AUG 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEAR LAKE COUNTY
WILL EXPIRE AT 245 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4216 11130 4222 11140 4250 11105 4227 11105
TIME...MOT...LOC 2036Z 226DEG 29KT 4223 11128
$$
VALLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:34 AM MDT, 11 hours 34 minutes earlier.
Area forecast discussion, Aug 7, 2:34 AM MDT, 11 hours 34 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 234 AM MDT SUN AUG 7 2016 .DISCUSSION...Similar synoptic setup as yesterday, however we see a short wave lifting out of the trough along the Pacific coast. There is evidence of a dry slot shooting in around the wave which models have penetrating into southern Idaho later this afternoon. At the surface, a cold front will couple with the energy from the lifting short wave and will favor thunderstorms mainly over the mountains. The front will also support strong surface winds this afternoon, just strong enough to warrant a lake wind advisory along with the underlying fire weather headlines already in effect. While the upper wave continues to lift into Montana tonight, the main upper trough and its parent low will remain over the PAC NW, slowly drifting eastward through Tuesday night. By this time, we should be more under the influence of a dry southwesterly flow aloft, so PoPs will remain low for most of the rest of the week except Thursday. Hinsberger && .AVIATION...Scattered showers and thunderstorms will continue again today as an upper low over the Pac NW pulls monsoon moisture into eastern Idaho. Most likely affecting PIH thru this morning...and KIDA thru this aftn. Some tstms will produce gusty winds. Southwest winds are expected to increase by afternoon...especially in the upper Snake River Plain. Otherwise...cig/vis will remain VFR. Hedges && .FIRE WEATHER...Scattered showers and thunderstorms will continue again today as an upper low over the Pac NW pulls monsoon moisture into eastern Idaho. The best chances will be this afternoon in the central Idaho mountains and the Eastern Highlands. Some of these thunderstorms will produce strong gusty winds...and not much rainfall. In addition...southwest winds are expected to increase this afternoon. The thunderstorm threat diminishes after today... but windy conditions are expected again Monday. Temperatures stay close to normal through the week...along with low afternoon humidity. Hedges && .PIH Watches/Warnings/Advisories... Red Flag Warning from noon today to 9 PM MDT this evening for IDZ410-413-427. Lake Wind Advisory from noon today to 9 PM MDT this evening for IDZ021. Red Flag Warning from 9 AM this morning to 9 PM MDT this evening for IDZ411-475-476. &&
In the hours before
Special weather statement, Aug 7, 11:14 AM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 1114 AM MDT SUN AUG 7 2016 IDZ025-071815- WASATCH MOUNTAINS/IDAHO PORTION ID- 1114 AM MDT SUN AUG 7 2016 ...WINDS IN EXCESS OF 40 MPH FOR SOUTHEASTERN BEAR LAKE COUNTY UNTIL 1215 PM MDT... AT 1113 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONTPELIER TO NEAR GARDEN CITY...AND MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MONTPELIER...BEAR LAKE IDAHO PORTION...SAINT CHARLES...DINGLE... PARIS...BLOOMINGTON...GENEVA...FISH HAVEN...OVID...BERN...LIBERTY... BORDER SUMMIT...PEGRAM AND GENEVA SUMMIT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. IF ON OR NEAR BEAR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4200 11149 4234 11146 4240 11105 4200 11105 TIME...MOT...LOC 1713Z 261DEG 15KT 4232 11140 4200 11141 VALLE
Special weather statement, Aug 7, 12:47 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 1247 PM MDT SUN AUG 7 2016 IDZ024-025-071915- CACHE VALLEY/IDAHO PORTION ID-WASATCH MOUNTAINS/IDAHO PORTION ID- 1247 PM MDT SUN AUG 7 2016 ...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING SOUTHWESTERN FRANKLIN COUNTY UNTIL 115 PM MDT... AT 1247 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PRESTON...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PRESTON...FRANKLIN...DAYTON...WESTON...CLIFTON... RIVERDALE AND WHITNEY. LAT...LON 4200 11202 4218 11200 4221 11177 4200 11174 TIME...MOT...LOC 1847Z 216DEG 36KT 4206 11190 VALLE
Special weather statement, Aug 7, 12:59 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 1259 PM MDT SUN AUG 7 2016 IDZ020-071930- UPPER SNAKE RIVER PLAIN ID- 1259 PM MDT SUN AUG 7 2016 ...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING SOUTHEASTERN JEFFERSON...SOUTHWESTERN MADISON AND NORTH CENTRAL BONNEVILLE COUNTIES UNTIL 130 PM MDT... AT 1259 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UCON...MOVING NORTHEAST AT 45 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RIGBY...LORENZO...UCON...RIRIE...ARCHER...HEISE AND THORNTON. LAT...LON 4349 11186 4360 11202 4379 11189 4366 11162 TIME...MOT...LOC 1859Z 225DEG 37KT 4359 11186 VALLE
Local storm report, Aug 7, 1:35 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
135 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL SSW CHALLIS 44.50N 114.23W
08/07/2016 E0.50 INCH CUSTER ID TRAINED SPOTTER
SPOTTER REPORT FROM CHALLIS ESTIMATED 1/4 TO 1/2 INCH
HAIL ONGOING AT THIS TIME.
&&
RSURVICKThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:58 PM MDT | Red Flag Warning | PIH | Bannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 14 more | 23 hr |
| Aug 7, 3:08 AM MDT | Lake Wind Advisory | PIH | 16 hr | |
| Aug 7, 11:14 AM MDT | Special Weather Statement | PIH | Bear Lake | 61 min |
| Aug 7, 11:27 AM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 33 min |
| Aug 7, 12:33 PM MDT | Severe Thunderstorm Warning | PIH | Caribou | 42 min |
| Aug 7, 12:47 PM MDT | Special Weather Statement | PIH | Franklin | 28 min |
| Aug 7, 12:59 PM MDT | Special Weather Statement | PIH | Madison | 31 min |
| Aug 7, 1:10 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 35 min |
| Aug 7, 5:09 PM MDT | Special Weather Statement | PIH | Bonneville | 36 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.